Texas, 2014

Flash Flood in Texas, June 25, 2014

June 25, 2014 · NWS HGX · 1 event in 1 county or zone

Heavy rains produced flash flooding in and around the College Station area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Heavy rains produced flash flooding in and around the College Station area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 25, 11:45 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 25, 11:45 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1245 PM CDT WED JUN 25 2014

.DISCUSSION...
UPDATED PUBLIC FCST BASED ON SHORT TERM TRENDS AS DESCRIBED BELOW
IN THE AVIATION DISCUSSION.

.AVIATION...
SHORT TERM TRENDS:

METRO/COASTAL TERMINALS: LARGE AREA OF CONVECTION OFFSHORE IS
ROBBING MOISTURE FLOW INLAND & DEBRIS CLOUDINESS IS LIMITING
INSTABILITY FROM IAH TO THE COAST. STILL ANTICIPATE SOME SHRA &
STRATIFORM PRECIP IN THE EARLY AFTN HOURS. WILL NEED TO KEEP AN
EYE FOR ANY BREAKS OF SUNSHINE AS IT WON'T TAKE MUCH FOR
CONVECTION TO LIGHT BACK UP WITH ANY HEATING THOUGH.

WEST OF I-45 AND FURTHER INLAND: PEAKS OF SUN HAVE ALLOWED TEMPS
TO CLIMB INTO THE MID 80S. THIS SHOULD BE ENOUGH TO SEE SOME SCT
TSTMS EMBEDDED IN THE PRECIP. LIKE YDAY AFTN IT'LL PROBABLY
EVOLVE INTO OUTFLOW DOMINATED SCENARIO. LOCALLY HEAVY RAIN AND
GUSTY WINDS IN THE STRONGER STORMS.

LONGER TERM: DEEP MOISTURE WILL RESIDE ACROSS SE TX THROUGH THURS
(AND BEYOND) AND SCT PRECIP CAN'T BE RULED OUT ANYTIME. TO KEEP IT
SIMPLE FOR THE TAFS...GENERALLY ADVERTISED A BREAK IN THE EVENING
HOURS FOLLOWED BY REDEVELOPMENT NEAR THE COAST AFTER MIDNIGHT.
THEN EXPANDING & MOVING FURTHER INLAND THRU THE DAY. BRIEF IFR
CONDITIONS IN/NEAR CONVECTION. 47

&&

.PREV DISCUSSION... /ISSUED 941 AM CDT WED JUN 25 2014/
12Z CRP SOUNDINGS SHOWS A PW VALUE OF 2.08 INCHES WITH A
CONVECTIVE TEMP OF 82 DEGREES. THE LCH SOUNDINGS HAS A PW VALUE OF
1.97 INCHES WITH A SLIGHTLY WARMER CONVECTIVE TEMP OF 87 DEGREES.
IT WON'T TAKE MUCH HEATING FOR SHRA/TSRA ACTIVITY TO REDEVELOP. A
CORRIDOR OF DEEPER 850 MB MOISTURE RESIDES OVER CENTRAL TEXAS WITH
850 DEW PTS AROUND 15 C. A WEAK 700 MB TROUGH AXIS EXTENDS EAST-
WEST ACROSS NORTH CENTRAL TEXAS. AT 250 MB...WEAK UPPER LEVEL
DIVERGENCE WAS NOTED OVER DEEP SOUTH TEXAS AND THE MIDDLE TEXAS
COAST. WATER VAPOR IMAGERY SHOWS A WEAK DISTURBANCE OVER CENTRAL
TEXAS AND GOES IMAGERY SHOWS A PLUME OF DEEP TROPICAL MOISTURE
OVER THE SW GULF. CONDS WILL STABILIZE A BIT THIS MORNING BUT WITH
THE INFLUX OF DEEP MOISTURE LEVEL...EVEN MODEST HEATING WILL
INITIATE CONVECTION. WILL MAINTAIN HIGH POPS TODAY AND CONTINUE TO
MENTION LOCALLY HEAVY RAIN. WILL HOLD OFF ON THE FLASH FLOOD WATCH
FOR NOW SINCE THE STORMS ARE MOVING AT AROUND 25 MPH. FLASH FLOOD
GUIDANCE IS STILL RATHER HIGH AND RIVERS/BAYOUS STILL LOOK TO BE
IN GOOD SHAPE. WILL EVALUATE THE POTENTIAL FOR A FLOOD WATCH THIS
AFTERNOON. ONLY MINOR CHANGE TO CURRENT ZONES...TWEAKED MIN TEMPS
DOWN A BIT AND RAISED POPS TO 80 PERCENT. CONDITIONS ARE FAVORABLE
FOR FUNNEL CLOUDS TODAY AND AGAIN TOMORROW. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  75  89  75  90 /  70  30  60  30  30
HOUSTON (IAH)              87  76  88  76  90 /  50  30  60  30  40
GALVESTON (GLS)            85  81  85  80  88 /  80  40  60  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Jun 25, 2:52 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CDT WED JUN 25 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-260900-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
352 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST
TEXAS TODAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME WILL
PRODUCE LOCALLY HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD
LEAD TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN
AREA BAYOUS AND CREEKS...ESPECIALLY WHERE HEAVY RAINFALL HAS ALREADY
FALLEN OVER THE PAST FEW DAYS. THROUGH TONIGHT...RAINFALL TOTALS
AVERAGING 1/2 TO 1 INCH ARE ANTICIPATED...AND SOME SPOTS HAVE THE
POTENTIAL TO RECEIVE 2 TO 4 INCHES IN A SHORT PERIOD OF TIME. A FLASH
FLOOD WATCH MIGHT BE NEEDED. IN ADDITION TO THE LOCALLY HEAVY RAINFALL
THREAT...FREQUENT LIGHTNING STRIKES ARE ANTICIPATED. IF POSSIBLE...
PRECAUTIONS SHOULD BE TAKEN TO AVOID OUTDOOR EXPOSURE IN AND AROUND
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GOOD SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGH THE END OF
THE WEEK AND ON INTO AT LEAST THE FIRST HALF OF THE WEEKEND. LOWERING
CHANCES ARE ANTICIPATED TO BEGIN OVER THE WEEKEND AND ON INTO THE EARLY
PART OF NEXT WEEK. FOR THURSDAY AND FRIDAY...THERE WILL CONTINUE TO
BE A THREAT FOR SOME LOCALLY HEAVY RAINFALL WHICH COULD ONCE AGAIN LEAD
TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN AREA
BAYOUS AND CREEKS. AN ADDITIONAL 1/2 TO 1 INCH OF RAIN COULD OCCUR
OVER THE TWO DAYS...AND SOME SPOTS COULD RECEIVE ANOTHER 1 TO 2 INCHES.
IF THESE RAINS FALL OVER ALREADY SATURATED GROUNDS...LOCALIZED FLOODING
COULD OCCUR. A FLASH FLOOD WATCH MIGHT BE NEEDED. CONTINUE TO WATCH
OUT FOR LIGHTNING TOO.

OVER THE COASTAL WATERS...PERSISTENTLY STRONG SOUTHEAST WINDS ARE
EXPECTED TO DEVELOP THURSDAY AND CONTINUE INTO THE WEEKEND. THE
STRONGER WINDS WILL LIKELY SUPPORT ELEVATED TIDE LEVELS ALONG THE
COAST AND THE POSSIBILITY OF RIP CURRENTS. SEAS COULD BUILD TO ROUGH
LEVELS WITH SEAS OF 6 TO 8 FEET BY THE END OF THE WEEK GIVEN THE
LONG FETCH OF SOUTHEAST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 7:37 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
837 AM CDT WED JUN 25 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251945-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS...LIBERTY...CLEVELAND...DAYTON...COLUMBUS...
EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...
PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...
PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
837 AM CDT WED JUN 25 2014

...FUNNEL CLOUDS POSSIBLE AGAIN TODAY...

A VERY BUOYANT AIR MASS COUPLED WITH INTERSECTING BOUNDARIES WILL
CREATE A FAVORABLE ENVIRONMENT FOR FUNNEL CLOUDS TODAY.
CONDITIONS WON'T CHANGE MUCH THROUGH FRIDAY SO FUNNEL CLOUDS WILL
ALSO BE POSSIBLE ON THURSDAY AND FRIDAY AS WELL. FUNNEL CLOUDS DO
OCCASIONALLY STRETCH TO THE GROUND AND BECOME SHORT LIVED
TORNADOES. PERSONS WHO OBSERVE A FUNNEL CLOUD SHOULD SEEK SHELTER
AS A PRECAUTION.
Local storm report, Jun 25, 7:56 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
856 AM CDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FUNNEL CLOUD     GALVESTON               29.23N  94.89W
06/25/2014                   GALVESTON          TX   LAW ENFORCEMENT

            FUNNEL SITING AT SEAWALL AND 49TH STREET.

0838 AM     FUNNEL CLOUD     GALVESTON               29.23N  94.89W
06/25/2014                   GALVESTON          TX   COAST GUARD

            FUNNEL CLOUD SITED AT THE MOUTH OF GALVESTON BAY.

0838 AM     FUNNEL CLOUD     GALVESTON               29.23N  94.89W
06/25/2014                   GALVESTON          TX   EMERGENCY MNGR

            FUNNEL CLOUD SITED AT SEAWALL AND 91ST STREET.

&&

EVENT NUMBER HGX1400132 HGX1400131 HGX1400133

DH

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
June 25, 12:25 PM CST to 1:45 PM CST
Where
Brazos County, 2.44 mi ESE of Bryan to 2.24 mi SE of Bryan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.663, -96.330

Heavy rains caused flash flooding in and around the Bryan/College Station area, especially near Bryan High School and on Spring Loop.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528928.